Ozempic Face

Ozempic Face

  • Rapid weight loss caused by Ozempic can result in a side effect known as “Ozempic Face,” characterised by facial weight loss and skin laxity.
  • Close collaboration with healthcare professionals is recommended when starting Ozempic treatment to manage the potential impact on facial features.
 
  • Common side effects of Ozempic include gastrointestinal symptoms like nausea, vomiting, and stomach pain, while rare but serious risks include pancreatitis and medullary thyroid carcinoma.
 
  • If concerns arise regarding facial volume loss, healthcare providers may consider adjusting the dosage, increasing hydration, improving protein intake, or utilising dermal fillers to improve skin appearance.
 
  • Individuals with pre-existing skin conditions such as eczema or rosacea should consult their healthcare provider before starting Ozempic, as extreme weight loss may exacerbate these conditions.

The drug Ozempic, which is not a label for weight loss,  is purposed to help regulate blood sugar levels for those living with diabetes. It does this by working as an incretin mimetic and long-lasting glucagon-like peptide-1 receptor agonist that makes someone feel fuller and delays gastric emptying. This leads to a reduction in calorie intake and subsequent loss in body weight, which can be especially noticeable on the facial skin due to facial fat’s protective properties. It also affects skin laxity and aesthetics; too quickly losing facial fat can cause wrinkles or sagging skin around the eyes or mouth, resulting in the so-called Ozempic Face.

Because of these effects, it is important for those who are considering Ozempic to work closely with their healthcare professional when beginning treatment. The drug can be effective both in terms of glucose control and weight management but it should be done gradually, rapid weight loss could cause unintended consequences on the face.

Possible common side effects of Ozempic

While Ozempic is safe, it can come with some unwanted side effects like most GLP-1-based weight loss drugs; these include nausea, vomiting, diarrhoea, constipation and abdominal pain. Although these symptoms can be bothersome for many people taking these medications, there are ways of mitigating them. Gradually increasing medication dosage and ensuring that meals are eaten at regular intervals (avoiding high-fat foods) can help reduce the intensity of any uncomfortable gastrointestinal side effects.

It’s also important to note that Ozempic also has been associated with an increased risk of pancreatitis and rare cancer known as medullary thyroid carcinoma. For this reason, these medications should not be prescribed to individuals who have a personal or family history of either condition. If prescribed for those who don’t have an existing medical history, close monitoring is worthwhile to catch any signs of serious complications quickly and effectively.

When to contact a doctor

If your drastic weight loss is causing some concern to your skin, your healthcare provider might advise; reducing the dosage, drinking 1–2 litres of water every day, improving protein intake with a protein-rich diet and the possibility of dermal fillers as a volume replacement. 

Can Ozempic Face be treated?

‘Ozempic Face’ is essentially a loss of volume in the skin due to dramatic weight loss in a short period of time. Many patients have used dermal filler (soft tissue facial filler) to restore lost volume in the face.

Can Ozempic cause skin problems?

The diabetes medication can cause a sudden loss of fat resulting in loose skin, If users have pre-existing conditions like eczema or rosacea, they should talk to their healthcare provider before starting on the drug as rapid weight loss may worsen those problems. 

Further reading about Ozempic